South Dakota, 2019

Flash Flooding and Hail in South Dakota, May 17, 2019

May 17, 2019 · NWS FSD · 4 events in 1 county or zone

A warm frontal boundary across Nebraska worked slowly northward into southeast South Dakota by the evening of May 17 in advance of low pressure which strengthened over the western High Plains. A volatile air mass with around 2500 J/kg of elevated instability was in place, with deep layer shear as much as 50-60 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A warm frontal boundary across Nebraska worked slowly northward into southeast South Dakota by the evening of May 17 in advance of low pressure which strengthened over the western High Plains. A volatile air mass with around 2500 J/kg of elevated instability was in place, with deep layer shear as much as 50-60 knots. As a result, numerous thunderstorms developed across southeast South Dakota during the early evening. One cell strengthened and briefly became severe producing large hail and damaging wind. The repeated thunderstorm development and warm environment aloft resulted in heavy rainfall rates, which produced some flash flooding with the assistance of a more impervious urban environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 17, 5:41 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 17, 5:41 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
641 PM CDT Fri May 17 2019

.SHORT TERM...(This Evening through Tonight)
Issued at 405 PM CDT Fri May 17 2019

The main focus today has been on thunderstorm timing and strength,
focusing on the next 24 hours.

The large scale pattern features an amplified trough over the
Rockies, with a jet streak over the central High Plains and another
jet over the Great Lakes. This puts the region in a favorable
location for large-scale ascent, which will increase over time as
the upper-level trough moves eastward. The surface low pressure
sits over southwest Nebraska with a warm front over northern
Nebraska.

Scattered weak showers and thunderstorms persist through the
afternoon; however, the biggest threat for strong storms will be
over south central South Dakota, for places south and west of
Chamberlain, Mitchell, and Tyndall. It's here where instability,
shear, and forcing line up best. Despite being on the cold side of
the warm front, cool temperatures aloft will keep 1000 to 2000
J/kg of CAPE over areas south of I-90 through this evening.
Storms that have initiated over central Nebraska will move
northeast impacting the aforementioned areas in the 6 pm to 9 pm
timeframe. Despite convection drifting north of the warm front,
instability and elevated bulk shear will likely be sufficient to
retain discrete supercells through sunset. Large hail and strong
outflow winds will be the main threats with these storms. Isolated
tornadoes are still possible, but look unlikely given a stable
boundary layer with the warm front to the south, near Hwy 20 in
Nebraska.

After sunset, the low level jet will increase in strength ushering
in very moist air with 1.5 inch precipitable water values.
Thunderstorms will feed off this moisture and are expected to be
heavy rain producers throughout the overnight hours as they grow
upscale and spread over the tri-state area. Hail and damaging
winds will be possible overnight as the resultant squall line
moves eastward. Additional rounds of storms are likely after the
initial squall line as the parent low pressure continues to direct
shortwave impulses northeast; however, severe weather ingredients
decrease as the night progresses, reducing the threat of strong
storms.

.LONG TERM...(Saturday through Friday)
Issued at 405 PM CDT Fri May 17 2019

Showers will continue Saturday morning, with the surface low
centered over the tri-state area. The best moisture feed will have
moved to the east, so although there is a threat of rain all day,
heavy rain does not look likely. On Sunday a secondary shortwave
will move through, keeping skies cloudy, temperatures cool, and
chances for light rain all day.

The week ahead looks to feature cool, below-average temperatures and
multiple additional rounds of rain as a few well-defined troughs
move through the Plains. Monday night through Wednesday morning will
be the next round of widespread rain, then another system could move
through Thursday into Friday. Rain amounts are still very uncertain
with these events, as long range models differ on frontal placement.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 641 PM CDT Fri May 17 2019

Widespread rain/thunderstorms moving into south central SD to
start this period will progress east-northeast across mainly our
SD and MN counties through daybreak. Strongest storms may produce
large hail and strong wind gusts in excess of 40kts, with these
threats diminishing after 06Z. While isolated thunderstorms are
possible farther south toward KSUX, confidence not high enough to
include in the TAF at this time.

Aside from the rain/thunder risk, MVFR-IFR ceilings will prevail
through much of this TAF period, with VFR ceilings more likely
near the Missouri River and into northwest Iowa south of Highway
18.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JH
Hazardous weather outlook, May 17, 3:30 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
430 PM CDT Fri May 17 2019

SDZ050-057>060-063>065-068-069-182130-
Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-
430 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Strong thunderstorms are likely this evening, with hail to the size
of tennis balls, wind gusts to 75 mph, and heavy rainfall. Isolated
tornadoes are possible, but look unlikely given the position of the
warm front. The most likely timeframe for severe weather is 6 to 9
pm. Additional thunderstorms are possible throughout the overnight
hours, with heavy rain and lightning being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional heavy rainfall and with thunderstorms are possible next
week, with Monday into Wednesday morning and Thursday into Friday
looking like the most likely timeframes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

IAZ001-012-020-031-NEZ013-014-SDZ038>040-052>056-061-062-066-067-070-
071-182130-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln-
Clay-Union-
430 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Strong thunderstorms are likely late this evening, with hail to the
size of golf balls, wind gusts to 70 mph, and heavy rainfall.
Tornadoes look very unlikely given the position of the warm front.
The most likely timeframe for severe weather is 8 pm to midnight.
Additional thunderstorms are possible throughout the overnight hours,
with heavy rain and lightning being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional heavy rainfall and with thunderstorms are possible next
week, with Monday into Wednesday morning and Thursday into Friday
looking like the most likely timeframes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
182130-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
430 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Tonight.

Strong thunderstorms are likely overnight, with hail to the size of
half dollars, wind gusts to 60 mph, and heavy rainfall. The most
likely timeframe for severe weather is 11 pm to 2 am. Additional
thunderstorms are possible throughout the overnight hours, with heavy
rain and lightning being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional heavy rainfall and with thunderstorms are possible next
week, with Monday into Wednesday morning and Thursday into Friday
looking like the most likely timeframes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 17, 3:43 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     NON-TSTM WND GST 3 NNW SIOUX FALLS       43.58N 96.74W
05/17/2019  M58 MPH          MINNEHAHA          SD   ASOS

&&

JC

The radar

The Sioux Falls radar (KFSD), 81 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brookings

When
May 17, 7:18 PM CST
Where
Brookings County, 2.03 mi SE of Bushnell
Measured
1 in hail
Reported by
Public
Coordinates
44.310, -96.600

Thunderstorm Wind, Brookings

When
May 17, 7:23 PM CST to 7:24 PM CST
Where
Brookings County, Aurora
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.280, -96.680

Shingle and soffit damage due to strong thunderstorm winds.

Flash Flood, Brookings

When
May 17, 7:52 PM CST to 10:00 PM CST
Where
Brookings County, 1.22 mi NNW of Brookings Arpt to 0.67 mi NE of (Bkx)brookings Muni
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.316, -96.810

Water reached up to 2 feet in depth in many city intersections.

Flash Flood, Brookings

When
May 17, 10:00 PM CST to 10:15 PM CST
Where
Brookings County, 1.14 mi SSE of Brookings Arpt to 1.31 mi SSE of Brookings Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.284, -96.793

The intersection of Medary Avenue and 20th Street was closed due to heavy flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831443, 831444, 831441, 831442.